If you are a veteran, as I am, it is very likely that at some time in the future you will visit a Gastroenterologist, at a Veterans Administration Hospital. Prior to visiting the V.A.s gastroenterologist, I was diagnosed, on two separate occasions, by civilian doctors, as having Hypochlorhydria (low stomach acid). Hypochlorhydria prevents the foods you eat from being digested properly. It also allow the bacteria and parasites to flourish in the digestive process. Low stomach acid is most common in people over the age of 50, but not limited to any age group. My primary care doctor scheduled me for a consultation, with the V.A.s Gastroenterologist, for a routine checkup. When I walked into the doctors waiting room, I noticed that there were about 35 people waiting to see one of the doctors. While I was waiting for my turn, I spoke with one of the people in the waiting room. I asked him what kind of problems he was having. He responded, by telling me that for the past several years he has suffered from reflux, diarrhea, sometimes constipation, gas, flatulence, nausea, and abdominal pain. He told me that the doctors had prescribed PPIs (proton pump Inhibitors), but the PPIs have not solved his problems. I questioned him about what type of test the doctor did, for his digestive problems. He said, every so often, they give him and upper and lower GI and then they prescribe a different PPI. Veterans!! an upper and lower GI will not tell the doctor if you have low stomach acid, or if you are digesting your food properly. The symptoms associated with reflux are identical in patient that are over producing acid, or not producing enough acid. In many instances, doctors assume that the reflux symptoms are because you are producing too much acid, when in fact the opposite may be true. Without a pH diagnostic test you cannot tell!! Refluxed gastric fluids, with or without the presence of acid are very bitter and caustic, leading people to believe they are producing too much acid. When my name was called, I went in for my consultation with the doctor. The doctor questioned me about my digestive problems. I informed the doctor that I had previously been diagnosed, by civilian doctors, with Hypochlorhydria (low acid production). His response was; "that is impossible no one he has ever treated suffered from low stomach acid". The doctor continued to tell me that "of the several hundred patient he has treated, not one of them ever had low stomach acid". He also said that "none of his colleagues had ever treated a patient with low stomach acid". He immediately tried to prescribe a PPI (proton pump inhibitor) for me. The gastroenterologist did not ask me about the symptoms, or schedule me for any type of digestive test. When I told the doctor that I did not want to take a PPI, he tried to prescribe a "Very Mild" PPI. When I told the doctor that I would take a PPI, he told me that there was very little he could do to help me. Fellow Veterans, if you are over the age of 45, but not limited to any age group, there is a very high possibility that you are not producing enough hydrochloric acid in your stomach. Sufficiently strong acid in the stomach is absolutely necessary to break down, sterilize and convert the nutrients you consume. The strength of the acid in your stomach also prevents bacteria, parasites and other pathogens from developing in your digestive tract. Low stomach acid (Hypochlorhydria) is a common condition in people that have allergies, reflux, asthma, cancer, osteoporosis, reflux, diabetes, and gastritis. If you suffer from GERD (esophageal reflux), don''t just take the doctors word for it that you are over producing acid, get a pH diagnostic test!! The symptom associated with reflux are identical in patients that are over producing acid (hyperchlorhydria) and people that are not producing enough acid (hypochlorhydria). Both conditions will cause reflux, nausea, diarrhea and or constipation, gas, belching, flatulence, bloating, and abdominal pain.The long term effect of PPI use is detrimental to your health and wellbeing. If you doubt what I am telling you, search the internet under PPIs and FDA. You will find that the FDA has required long term studies on PPI, because the PPIs have been associated with bone fractures. Anytime a doctor prescribes a medication for you, V.A. doctor or not, go on line and find out what the side effects of the drug are. When a doctor prescribes a medication, in most instances he/she will tell you the name of the medication, but not what the medication is, or what it does. ASK WHAT THE MEDICATION IS FOR AND WHAT IT DOES!!!!!! Ask what the side effect of the drug are! Get a pH diagnostic test before taking any type of acid reducing medication, or PPI, especially if you are over 50-years old. If you happen to be on an antibiotic medication, you will not be producing enough stomach acid. Antibiotics stop the stomach cells from producing acid.